Jump to content

Question re: administering valium rectally

Pediatric   (6,117 Views 9 Comments)
by Josara Josara (New Member) New Member

Josara has 13 years experience and specializes in tele, psych, hospice, case mgmnt, rehab.

635 Profile Views; 2 Posts

Hi all,

Am new to the site, but would like info on giving this drug if anyone has experience with it. Here's the scenerio.... We have a 6 y/o brain injured client that has frequent seizures. We have orders to give 12.5 mg Valium if seizure activity is longer than 5 min, or he has more than 5 seizures in an hour. The med is given with a quite large, hard tipped syringe that you dial in the dose with. I don't usually deal with pediatric patients.... my fear is that I may accidentally perforate his rectum ect while trying to give the med. Our admin. thinks that I'm over-reacting to this. I was thinking about contacting his neurologist to see if the med could possibly be compounded into a glycerine suppository. I would feel more comfortable giving the med this way, but I'm not sure if the glycerine would change the absorption rate? Or ,I asked if maybe mom could sign a waiver if anything was to happen.. I was asked today how this should be worded and what part of the nursing practice act this might violate. I have tried researching, but get lost in the verbage. I just know that it doesn't feel right and would hate to accidentally injur this child. I work in a brain injury rehab clinic and we have to dial 911 if we have any sort of medical emergency. Any thoughts on this?

Share this post


Link to post
Share on other sites

NotReady4PrimeTime has 25 years experience as a RN and specializes in NICU, PICU, PCVICU and peds oncology.

16 Articles; 7,356 Posts; 71,463 Profile Views

I don't think compounding it into a glycerin supp would necessarily be the best idea... the glycerin isn't absorbed, so how would one know if the Valium is being absorbed? Giving an oral liquid rectally using a feeding tube would be my preference. The feeding tube is soft enough to pass fairly deeply without risking perforation, the med can be delivered high enough up the tract to have time to work before it's expelled and even with a combative or seizing patient it can be done with minimal help. The keys are to roll the patient into left side-lying so gravity can help, go slowly when instilling the med and the flush so the stretch reflex isn't elicited and hold the glutes together for a bit so the med isn't expelled right away. Valium is available as an oral liquid, so this method should work.

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

1 Follower; 6,978 Posts; 32,392 Profile Views

valium suppositories are commercally available......but i would think that the "tip" on this syringe had designed with your concern in mind, perhaps contacting the manufacturer would elicit that info...

Share this post


Link to post
Share on other sites

KidzNrz17 specializes in Oncology.

17 Posts; 1,487 Profile Views

Some of our patients go home with this med, with instructions for the parents on how to use it, so I think it is made in a way that you shouldn't injure your patient giving it.

Share this post


Link to post
Share on other sites

a4n6nurse has 20 years experience and specializes in transport,forensics,ED.

27 Posts; 1,714 Profile Views

The tip is actually quite short. And is manufactured in such a way that lay personeel are using it daily in high stress environments. The compound is made for rapid absorption. Take a deep breath and realize this preperation has been proven for years. You will do fine, with the medication administration, and for your patient.

Share this post


Link to post
Share on other sites

Josara has 13 years experience and specializes in tele, psych, hospice, case mgmnt, rehab.

2 Posts; 635 Profile Views

Thanks for all the helpful advice... much appreciated

Share this post


Link to post
Share on other sites

MadisonsMomRN is a BSN, RN and specializes in Addictions, Corrections, QA/Education.

377 Posts; 3,907 Profile Views

I have an 8 year old son that has a seizure disorder that is currently weaning off of seizure meds due to being seizure free for 2 years. We were given Diastat 10mg (rectal Valium) just in case he has a seizure greater than 5 minutes.

They are very user friendly and will not hurt the rectum.

When they were instructing me on how to use this they reiterated to be sure to insert it slowly by counting to three and dispensing the med and slowly counting to three before removing it... and to remove it slowly. Just to be sure that the medication is absorbed and they dont have a bowel movement and push it out... which can be common during a seizure.

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

190 Posts; 2,792 Profile Views

We use this frequently in peds. I haven't heard of a case of perf with it. If you have to use it once. You might actually like it. It really is user friendly. Good luck.

Share this post


Link to post
Share on other sites

Kidrn911 has 12 years experience and specializes in Peds ED, Peds Stem Cell Transplant, Peds.

331 Posts; 7,281 Profile Views

We use it all the time in our ED. It is a safe fast and effective way to stop the seizures. I have seen better control with rectal diastat then IV Lorazapem.

Also never heard of any perfs because of it.

Let me remind you never to give it in a neutropenic patient. We had a Spanish only family come in kid actively seizing, we gave him rectal diastat, then when we got an interpreter to show up, we found out the patient was neutropenic. Hem/OC about had a fit.:angryfire

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×